You are not currently logged in.
Access JSTOR through your library or other institution:
Parameter and Quantile Estimation for the Generalized Pareto Distribution
J. R. M. Hosking and J. R. Wallis
Vol. 29, No. 3 (Aug., 1987), pp. 339-349
Published by: Taylor & Francis, Ltd. on behalf of American Statistical Association and American Society for Quality
Stable URL: http://www.jstor.org/stable/1269343
Page Count: 11
Preview not available
The generalized Pareto distribution is a two-parameter distribution that contains uniform, exponential, and Pareto distributions as special cases. It has applications in a number of fields, including reliability studies and the analysis of environmental extreme events. Maximum likelihood estimation of the generalized Pareto distribution has previously been considered in the literature, but we show, using computer simulation, that, unless the sample size is 500 or more, estimators derived by the method of moments or the method of probability-weighted moments are more reliable. We also use computer simulation to assess the accuracy of confidence intervals for the parameters and quantiles of the generalized Pareto distribution.
Technometrics © 1987 American Statistical Association